(still no internet, I wrote this over the weekend)
It was my 6 month follow-up with my doc since starting Lamotrigine. I’ve noticed an overall improvement in my mood, but have also taken note of some unusual side effects. I listed off those I could remember because I had written them down but forgotten to bring the list.
He listened to me carefully with his listening face (a frowning brow and squinting eyes) and said “Hmmmm, I think you are being poisoned”. Say wha?? Poisoned? By who? How? I’m a recluse! I don’t know anyone who would have access to poison me. Then he followed that comment up with “….and it seems you may be showing signs of early renal failure….” WHAT.THE.FUCK. In Leslie’s words – what the everlasting fuck!! Apparently its my trusty side-kick, Lithium that’s to blame. I was in denial. Renal denial! I tried to throw Lamotrigine under the bus, but being a Specialised Psychiatrist and all, he won the argument. Lithium. The one drug that was my magic cure, my elixir against the evils of bipolar. I’m disgusted. After all the rejection I’ve gone through of late, now Lithium is rejecting me too. Unacceptable.
So I ran screaming to the pathology labs upstairs where I was, as always, butchered by someone who hates their job. An anxious wait followed for the results. I coaxed my kidneys through this crisis with a high water intake and very little sleep ‘cos I kept having to get up to pee. Results came in. Great news – kidneys are fine. Bad news – a high level of Lithium toxicity. It seems it is I that is rejecting Lithium. Sorry old pal, it was good while it lasted. The plan – reduce Lithium by half and increase the Lamotrigine to whatever I dunno my attention span only lasts 3 seconds. I’ll have to read the prescription again…. and then I’ll forget and have to read it again ….. and then I’ll forget and have to read it again but will have forgotten where I put it ….and then …. you know the drill right?
The moral of this story is that although you may believe something is just a side effect (from Lamotrigine), it could very well be a symptom of something a lot more severe. Don’t bury your head in the sand like I did. Be honest with yourself, be true to yourself and contact your doc. Sometimes, they really do know best.
If you’re interested to know what my symptoms of Lithium toxicity were, here is what I remember telling him:
-confusion and memory loss so bad it was affecting my ability to do my job. I call it stoooopid, but it had a fancy name – a decline in cognitive ability
-bad hand tremor. Paying cash at the grocery store and scattering the money everywhere; can’t open car door/front door first, second even third time round ‘cos keep dropping the keys; can no longer write anything even close to legible; can’t text, fingers don’t land where they’re supposed to; can’t chop onions without causing grievous bodily harm
-vision become significantly worse
-a noticable increase in anxiety, like ITS A TEN – RED ALERT – WHERE’S THE BROWN PAPER BAG! directly after taking evening meds, of which Lithium was one. I kept thinking it was the move or a side effect from Lamotrigine
-lost of balance (my adventurous yoga spill which caused sciatica)
-very dark urine for, like, months – I know this is a dangerous one, but I chose to do the ostrich thing. The thought of having to go through another round of ‘try-this try-that’ sickened me so I wanted to ignore the problem. But now I have to do the ‘try-this try-that’ anyway, so the joke’s on me.
-and then a symptom only he could pick up…. a mask-like face, a dead face void of expression. And I thought to myself “juuust great, not only am I fat and bipolar, but I’m also stoooopid and have no expression. Beautiful Life, just beautiful!”